Cycle Touring Central Asia: A Day in the Life of…

Jacob and I started our cycle tour from Osh, Kyrgyzstan on August 10th 2018. Cycling through Kyrgyzstan we were merely cycle touring amateurs and were finding our feet in the world of long distance cycle touring. Before we could adopt a routine we were crossing the border into China, both enduring a period of ill health. The dynamics changed as we cycled through the Xinjiang region of China as we joined forces with fellow tourer, Mario, however we did start to operate like clockwork though our time in China was short. The structure of our travels through Pakistan were somewhat irregular as we cycled through mountain ranges and across National Parks, road conditions varied from silky smooth tarmac to that of a dried river bed and our periods of cycling were interspersed with trekking, various excursions and we were advised not to cycle through certain territories due to terrorist threats and risk of kidnapping. We did in fact endure some consecutive days of cycling, though our approach, that was somewhat methodical, was largely irregular and lacked any rigid pattern or schedule.

Ten weeks into the cycle tour Jacob and I crossed the border into India, a more developed country in comparison to Pakistan, in terms of civil engineering, which, in cycle touring terms, translates to predictable cycling conditions. Our route followed a series of cities and towns across northern India that allowed us to divide the tour into smaller stages with planned periods of rest, recouperation and exploration at desired destinations. These elements of continuity enabled us to plan each stage of our tour in terms of distance, time and severity, in a more meticulous fashion. To myself, this was a gratifying notion.

It was approximately three months into the cycle tour Jacob and I had developed a routine of a well oiled machine. This news is perhaps unsurprising to any persons who knows the OCD induced routines and schedules of the true Luke Woods that could compete with that of the Swiss railway and yet at the same time may be somewhat flummoxed to learn that it took three whole months to adopt such a daily schedule of military precision.

Typical Itinerary

06:00 Wake up, the first to arise sets up the MSR stove, assumes the role of DJ and selects an appropriate, relaxing or motivational morning playlist. Relax in bed reading whilst water boils for coffee. Watch the sunrise

06:30 Freshly brewed coffee and breakfast in bed, often supplemented with kindle reading. Typical breakfast: two banana roti wraps

06:45 Fresh coffee top up (see footnote I)

07:00 Pack up, load the bikes, bike inspection and pre-ride checks (tyres, brakes, pedals, chain etc)

08:00 Hit the road, cycle through the morning mist for 60 minutes

09:00 Rest, stretch, snack and sun screen application. Typical snack: Half pack of Parle-G, glucose biscuits

09:30 Back on the saddle for 60 minutes cycling and join the work commute

10:30 Rest and snack. Typical snack: Roti & peanut with banana or crack mix (see footnote II)

11:00 Back on the saddle for 60 to 90 minutes cycling (hunger intensity and weather conditions permitting), fantasize about devouring lunch

12:30 Lunch at the next Dhaba (III) or Bhojnalya (IV). Typical lunch: Vegetable thali or daal and mixed vegetable curry with roti

14:00 Back on the saddle for 90 minutes cycling

15:30 Rest and snack. Typical snack: Half pack of biscuits

16:00 Back on the saddle and fantasize about dinner, until arrival at destination as self-proclaimed heroes

16:30 – 17:30 Arrival at hotel or guest house, unload bikes and check in

18:00 Resupply snacks and purchase vegetables for dinner, top up water bottles

18:30 Designated chef prepares food and begins cooking whilst the DJ selects a suitable playlist and showers and hangs sweaty cycling attire to air

19:00 While food is simmering the chef can shower and hang sweaty cycling attire to air while the DJ temporarily takes over chef duties

19:30 Food is served and devoured. This is followed by one or more of the following: conversing and enjoying the view, listening to an audio book, kindle reading, watching a movie, making use of Wi-Fi if available, discussing tomorrow’s itinerary

21:00 The DJ washes dishes whilst the chef organises and clears the bed

21:15 Get into bed, fantasize about fresh coffee and breakfast in bed the following morning, read or fall into the land of nod depending on severity and length of the days ride

Note: Other daily adhoc duties include: waving and shouting “Good morning/afternoon!”, posing for selfies, avoiding roaming cattle, singing at top of our voices.

Footnotes

I – As a self proclaimed coffee addict, and Jacob, a recent convert, an absolute minimum of 1.5 litres of fresh coffee is brewed at any one time

II – Crack mix: a salty bombay mix style snack. A blend of dried pulses, beans and ….. . A highly addictive substance which therefore influenced the terminology within our cycle touring nomenclature

III – Dhaba: an Indian roadside restaurant

IV – Bhojnalya: tylically a “simple and inexpensive vegetarian” Indian restaurant


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s